Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 6, 2024, 7:42 AM PST for Orange County, California. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2024, 7:42 AM PST (15:42 UTC)
- Expired
- Feb 6, 2024, 11:30 AM PST
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 33 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 8:11 AM PST | RAIN 0.7 | 3 Ese Buena Park, CA | Mesonet station GRBC1 Buena Park - past 1 hour. |
| Feb 6, 8:25 AM PST | FLOOD | 2 Ssw Fountain Valley, CA | Flooding 3-6 inches deep, washing up on sidewalks in the area of Talbert Middle School. |
| Feb 6, 8:48 AM PST | RAIN 0.43 | 2 Ene Buena Park, CA | Mesonet station FULC1 Fullerton Airport. |
| Feb 6, 9:01 AM PST | RAIN 1.32 | 1 Ese Costa Mesa, CA | 1.32 inches in 70 minutes and 3.58 total. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WGUS56 KSGX 061542
FFWSGX
CAC059-061930-
/O.NEW.KSGX.FF.W.0008.240206T1542Z-240206T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
742 AM PST Tue Feb 6 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northwestern Orange County in southwestern California...
* Until 1130 AM PST.
* At 742 AM PST, Doppler radar indicated heavy rain across the
warned area. Between 0.5 and 0.75 inches of rain have fallen in
the past hour, and 2 to 3 inches in the past 24 hours. The
expected rainfall rate is 0.5 to 1 inch in 1 hour. Additional
rainfall amounts of 0.75 to 1.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove,
Orange, Fullerton, Costa Mesa, Tustin and Yorba Linda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3369 11804 3373 11806 3372 11806 3374 11811
3384 11806 3390 11798 3395 11798 3393 11777
3358 11786 3361 11790 3366 11788 3361 11791
3362 11793 3359 11788 3365 11800 3373 11809
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
EA1 follow-up statement
906
WGUS76 KSGX 061925
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
1125 AM PST Tue Feb 6 2024
CAC059-061935-
/O.EXP.KSGX.FF.W.0008.000000T0000Z-240206T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
1125 AM PST Tue Feb 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM PST THIS MORNING FOR
NORTHWESTERN ORANGE COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 600 AM PST Wednesday for a
portion of Southwest California.
LAT...LON 3369 11804 3373 11806 3372 11806 3374 11811
3384 11806 3390 11798 3395 11798 3393 11777
3358 11786 3361 11790 3366 11788 3361 11791
3362 11793 3359 11788 3365 11800 3373 11809
$$
AdamsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:46 AM PST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 6, 3:46 AM PST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Diego CA
346 AM PST Tue Feb 6 2024
.SYNOPSIS...
More widespread precipitation this morning will become more
showery and continue at times through Friday and possibly into
Saturday. Areas of flooding are possible into this morning with
the flood threat becoming more localized during today. The snow
level will lower from around 6000 feet this morning to around 4000
feet late tonight, then fluctuate between 4000 and 5000 feet for
much of the rest of the week. Dry with a slow warming trend
beginning Sunday with high temperatures returning to around
average for the middle of next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Thursday)...
The low pressure system near the California coast will move inland
tonight and Wednesday. Weaker low pressure systems will then move
southward along the West Coast through Friday and early Saturday
with model differences on the timing, track, and intensity of
these systems which would affect the timing, intensity, and
amounts of additional precipitation.
More widespread precipitation this morning will become more
showery and continue at times through Friday and possibly into
Saturday. There is also a slight chance of thunderstorms for this
afternoon into Wednesday morning. The snow level will lower to
around 6000 feet early this morning, then fall to around 4000 feet
for late tonight, then mostly fluctuate between 4000 and 5000
feet through Friday.
The Winter Storm Warning continues for the mountains of Riverside
and San Bernardino Mountains through this evening. With snow
levels lowering and continuing showers, a Winter Weather Advisory
has been issued for the San Diego County mountains above 5000 feet
for late tonight into Wednesday afternoon.
&&
.LONG TERM (Friday through Monday)...
Additional weak low pressure systems moving southward along the
West Coast could continue showers into Friday and possibly
Saturday. There remain timing and intensity differences with these
systems which will modulate the timing as well as the intensity
and amounts of precipitation. Dry weather will then follow into
next week with high temperatures slowly warming to around average
for the middle of next week.
&&
.AVIATION...
061030Z...Coast/Valleys/Mountains...OVC clouds with bases 2500-6000
feet MSL, locally 800-1000 feet with reduced VIS 2-5SM in +RA. Areas
of higher terrain obscured. There is a slight chance of TS after
19Z. Some lifting of cloud bases will occur this afternoon but
RA/SHRA will continue with occasional lower cigs/vis.
Deserts...OVC clouds with bases 2500-7000 feet MSL will continue
today and tonight. Occasional RA/SHRA will lower cigs to 1500 feet
MSL and VIS to 2-5SM.
&&
.MARINE...
There is a slight chance of thunderstorms this afternoon through
Wednesday morning. Any thunderstorm could produce gusty, erratic
winds and lightning, along with choppy seas. Brisk westerly winds
gusting over 20 knots and higher seas are expected Wednesday and
Wednesday night. This could generate hazardous conditions for small
craft. No additional marine hazards are expected Thursday through
Saturday.
&&
.BEACHES...
There is a slight chance of thunderstorms this afternoon through
Wednesday morning. Surf will increase Thursday, possibly generating
sets of 7 feet or higher, mainly in San Diego County.
&&
.HYDROLOGY...
The low pressure system near the California coast will move inland
tonight and Wednesday. Weaker low pressure systems will then move
southward along the West Coast through Friday and early Saturday
with model differences on the timing, track, and intensity of
these systems which would affect the timing, intensity, and
amounts of additional precipitation.
More widespread precipitation this morning will become more
showery and continue at times through Friday and possibly into
Saturday. There is also a slight chance of thunderstorms for this
afternoon into Wednesday morning. The snow level will lower to
around 6000 feet early this morning, then fall to around 4000 feet
for late tonight, then mostly fluctuate between 4000 and 5000
feet through Friday.
Through Wednesday afternoon, additional rainfall will range from
around 1 to 1.5 inches near the coast to 2.5 to 3.5 inches in the
mountains with one-quarter to one-half inch in the Apple and
Lucerne Valleys and one-quarter inch or less in the lower deserts.
For Wednesday night through Friday, additional rainfall will range
from one-half to one inch near the coast to 1 to 2 inches in the
mountains with less than one-quarter inch for the deserts.
The San Diego river at Fashion Valley rose high enough to begin
flooding the low-water crossings around midnight Monday night. It
will rise to around flood stage for this morning through
Wednesday morning, then eventually fall enough to fall below the
low-water crossings around Thursday afternoon.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Apple and Lucerne Valleys-
Coachella Valley-Orange County Coastal Areas-Orange County
Inland Areas-Riverside County Mountains-San Bernardino
County Mountains-San Bernardino and Riverside County
Valleys-The Inland Empire-San Diego County Coastal Areas-
San Diego County Deserts-San Diego County Mountains-San
Diego County Valleys-San Gorgonio Pass Near Banning-Santa
Ana Mountains and Foothills.
Winter Storm Warning until 10 PM PST this evening for Riverside
County Mountains-San Bernardino County Mountains.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Wednesday for San Diego County Mountains.
PZ...None.
&&
PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MMIn the hours before
Local storm report, Feb 6, 3:14 AM PST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
314 AM PST Tue Feb 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM Flood 2 W Rancho Bernardo 33.02N 117.12W
02/06/2024 San Diego CA County Official
County of San Diego Department of Public
Works reported Campania Ave between Castello
Circle and Camino San Thomas closed due to
flooding.
&&
SSLocal storm report, Feb 6, 5:55 AM PST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
555 AM PST Tue Feb 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM Flood 2 NE Carlsbad 33.18N 117.30W
02/06/2024 San Diego CA Dept of Highways
Large sink hole in center lane of eastbound
Highway 78 west of College Blvd.
&&
SSLocal storm report, Feb 6, 7:09 AM PST, 33 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
709 AM PST Tue Feb 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 2 NNW Aliso Viejo 33.60N 117.74W
02/06/2024 M4.70 inch Orange CA Trained Spotter
Cumulative rainfall total as of 6 AM from
start of storm on evening of Feb 4th is 4.7
inches. Of that total 0.75 inches fell in
the last 12 hours.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:49 PM PST | Areal Flood Advisory | SGX | San Diego | 6 hr |
| Feb 5, 5:49 PM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 8 hr |
| Feb 5, 9:33 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 117 min |
| Feb 5, 11:35 PM PST | Areal Flood Advisory | SGX | San Diego | 8 hr |
| Feb 6, 2:06 AM PST | Areal Flood Advisory | SGX | Orange, Riverside | 11 hr |
| Feb 6, 2:12 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 8 hr |
| Feb 6, 2:15 AM PST | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Feb 6, 4:03 AM PST | Winter Weather Advisory | SGX | San Diego | 22 hr |
| Feb 6, 4:28 AM PST | River Flood Warning | SGX | San Diego | 53 hr |
| Feb 6, 9:28 AM PST | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Feb 6, 9:35 AM PST | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Feb 6, 9:46 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 5 hr |
| Feb 6, 9:55 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
| Feb 6, 10:14 AM PST | Special Marine Warning | SGX | 31 min | |
| Feb 6, 11:02 AM PST | Special Marine Warning | SGX | 28 min | |
| Feb 6, 11:24 AM PST | Special Marine Warning | SGX | 36 min | |
| Feb 6, 11:30 AM PST | Special Weather Statement | SGX | San Diego | 30 min |
| Feb 6, 11:40 AM PST | Special Weather Statement | SGX | San Diego | 35 min |
| Feb 6, 11:44 AM PST | Tornado Warning | SGX | San Diego | 31 min |
| Feb 6, 12:00 PM PST | Tornado Warning | SGX | San Diego | 7 min |
| Feb 6, 12:19 PM PST | Special Weather Statement | SGX | San Diego | 26 min |
| Feb 6, 12:25 PM PST | Areal Flood Advisory | SGX | Riverside | 2 hr |
| Feb 6, 1:06 PM PST | Small Craft Advisory | SGX | 45 hr | |
| Feb 6, 3:52 PM PST | Areal Flood Advisory | SGX | Orange, Riverside | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.